Important Drug Tips!! - page 3

I am a new nurse. I know I should of learned all of this in pharm... But seriously that was so long ago I can't remember... But can some experienced nurses jot down some important drug tips that... Read More

  1. by   RoxanRN
    Quote from Myxel67
    Mix only in D5W. Precipitates rapidly if mixed with NS to dilute for IVP.

    I thought this was well known, but I saw a nurse on floor mix with NS the other day.
    Verify what can be mixed in what solution and what your unit or facility policy is. On my floor (Neuro Critical Care in a Primary Stroke Care Center), our orders dictate the pharmacy mix everything they can in NS.
  2. by   zacarias
    ok REALLY stupid question. I've been out of med/surg for song (tele stepdown), but why do you shut off tubefeeding for an hour after giving meds. I can see suction but tubefeeding?
  3. by   LilRedRN1973
    We are to turn off tubefeeds 2 hours before and after the administration of PO Dilantin. Otherwise it binds to the tubefeeds and is not absorbed correctly, causing low Dilantin levels, from what I understand. The nutrition/dietary person will then adjust the tubefeed rate to make up for the lost calories from when the tubefeeds are off (our patients are fed continuously in the ICU, no bolus feedings are done). With other meds, I have no idea why you would shut them off.

    Melanie = )
  4. by   mmsparkle
    Quote from RNnTraining1973
    We are to turn off tubefeeds 2 hours before and after the administration of PO Dilantin. Otherwise it binds to the tubefeeds and is not absorbed correctly, causing low Dilantin levels, from what I understand. The nutrition/dietary person will then adjust the tubefeed rate to make up for the lost calories from when the tubefeeds are off (our patients are fed continuously in the ICU, no bolus feedings are done). With other meds, I have no idea why you would shut them off.

    Melanie = )
    In one unit I worked in, NG feeds were stopped 2hours before and after giving (crushed) ciprofloxacin via NGT. Something to do with the the medication not mixing well with feed.
    In my current unit, however, this isn't policy. You've reminded me to go ask our pharmacist about it, next time I'm back on day shifts.
  5. by   AuntieRN
    Thank you for explaining the potassium to me...i guess it makes sense now.
  6. by   Myxel67
    [quote=Tweety;2062020]About Lantus. It is so slow acting, (70 minute onset and duration of 24 hours), it can be given before bedtime without regard to meals.


    Also--LANTUS insulin is for basal coverage, and not intended to provide coverage for meals. Therefore it can and should be given even when patients are NPO--especially for those with type 1 DM who can quickly go into DKA if all insulin is withheld. (Even when we don't eat, the liver puts glucose into the bloodstream and will raise BG levels.)
  7. by   drizzle
    I am only taking Pharm this semester and will be having my first exam coming up soon so I dun have any tips yet to offer... just want to say wow and thanks for all the tips!!! Keep them coming~! :wink2:
  8. by   MS._Jen_RN
    Quote from KellieNurse06
    I was taught that anything that says do not crush can be dissolved in water.
    As fas as I know, for some pills- doing this can be very unsafe (Oxycontin, Oramorph SR, etc.) .
    Quote from KellieNurse06
    I actually was doing Prilosec tablets in water for tube feedings. :
    As for the Prilosec, we open the capsule and put the "beads" in Apple juice (because of the acidity) and flush with apple juice after.

    Please be VERY careful and don't ascribe "any pill" or "anything" to a situation without knowing. Medications can be very different, even within the same class. You need to check on an individual basis. That's what they made drug guides for and why they put warnings on packages.
    Respectfully
    ~Jen
    Last edit by MS._Jen_RN on Feb 18, '07
  9. by   hcmanp
    [QUOTE=Myxel67;2072984]
    Quote from Tweety
    About Lantus. It is so slow acting, (70 minute onset and duration of 24 hours), it can be given before bedtime without regard to meals.


    Also--LANTUS insulin is for basal coverage, and not intended to provide coverage for meals. Therefore it can and should be given even when patients are NPO--especially for those with type 1 DM who can quickly go into DKA if all insulin is withheld. (Even when we don't eat, the liver puts glucose into the bloodstream and will raise BG levels.)
    Lantus can be hs or am. Not more than 100 units in one place.

    I always heard that if a patient was NPO, the basal dosage should be reduced by as much as 50 %. Anybody know about that?
  10. by   chenoaspirit
    Quote from TigerGalLE
    Sorry Joy.. my mistake.. i meant lispro :imbar

    Funny you made that mistake because I made that mistake when administering insulin one morning. I was supposed to admin lispro and admin lantus by mistake.

close